Horse Side Vet Guide ®

Equine Health Resource

Overdose or Wrong Medication Given, Generally

Code Red - Call Your Vet Immediately, Even Outside Business Hours

Code Red - Call Your Vet Immediately, Even Outside Business Hours

    You accidentally administered an excessive amount of a prescribed medication, or the wrong medication to your horse. The consequences of the mistake will depend on the medication and many factors related to the horse.

    In my experience, the most commonly overdosed or incorrectly dosed medication is phenylbutazone (see related Observation).

    WHAT TO DO

    Call your vet first (and immediately) for specific instructions. Depending on the medication or dosage given, this may or may not be serious. They may ask you to try to wash the mouth out or wipe any excess medication away.

    Assess your horse’s general health using the Whole Horse Exam (WHE), paying particular attention to rectal temperature, heart and respiratory rates. Offer feed and water as recommended by your vet. Watch for adverse reactions related to the particular medication, and be careful when handling your horse. Your vet will tell you what to look for.

    WHAT YOUR VET DOES

    Treatment and prognosis depends on the medication and dose given. If able to treat promptly, a vet might try to remove some of the medication with passage of a stomach tube and stomach flushing. They may be able to give other medications to decrease absorption of a medication from the intestine, or give an antidote.

    What Not To Do

    Do not wait to see whether a problem arises, immediate assessment and treatment by your vet may be critical.

    Author: Doug Thal DVM Dipl. ABVP

    CONTACT US

    We're not around right now. But you can send us an email and we'll get back to you, asap.

    Sending